Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 16, NWS Little Rock, AR

May 1, 2003Polk County, Scott County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 1, 2003, 8:06 PM CDT for Polk County, Scott County, Arkansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 8:06 PM CDT (01:06 UTC)
Expired
May 1, 2003, 9:05 PM CDT
In force
59 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Polk County, AR, Scott County, AR

The radar

The Western Arkansas radar (KSRX), 68 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WFUS54 KLZK 020106
TORLIT
ARC113-127-020205-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
805 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  POLK COUNTY IN WESTERN ARKANSAS
  SCOTT COUNTY IN WESTERN ARKANSAS

* UNTIL 905 PM CDT

* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER SOUTHWESTERN SCOTT COUNTY...OR ABOUT 12 MILES NORTH OF
  MENA...MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
RURAL NORTHERN POLK COUNTY AROUND 820 PM CDT
RURAL SOUTHERN SCOTT COUNTY AROUND 820 PM CDT
RURAL NORTHEASTERN POLK COUNTY AROUND 840 PM CDT
RURAL EASTERN POLK COUNTY AROUND 850 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3486 9426 3473 9440 3435 9394 3473 9393

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 1, 2:45 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 1, 2:45 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT THU MAY 1 2003

MODELS DIFFER IN THE SPEED OF THE COLD FRONT...SO WILL GO WITH THE
SLOWER SOLUTION...KEEPING PRECIPITATION A BIT LONGER FOR FRI OVER
THE SOUTH AND EAST ZONES. WEAK AND SLOW FRONT WILL NOT CLEAR
MOISTURE AND PRECIPITATION OUT OF THE STATE UNTIL TUESDAY.
TEMPERATURES WILL BE IN THE 70S AND 80S FOR HIGHS AND IN THE 50S AND
60S FOR LOWS.

FCSTID =   32
HRO   56  74  53  75 /  30  10  10  30
LIT   64  81  59  78 /  30  20  10  30
HOT   65  81  61  79 /  30  10  20  30
PBF   65  82  61  78 /  30  20  10  30

.LZK...NONE.
Hazardous weather outlook, May 1, 4:55 PM CDT, 3 hours 11 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
455 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS THROUGH
TONIGHT. THE BEST CHANCE WILL BE EARLY TONIGHT IN THE WESTERN PART
OF THE STATE. THUNDERSTORMS WILL MOVE INTO WESTERN ARKANSAS DURING
THE EVENING AND WILL MOVE SLOWLY TO THE EAST. SOME THUNDERSTORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES
ARE POSSIBLE. THE THUNDERSTORMS MAY TEND TO WEAKEN AS THEY REACH
INTO CENTRAL AND EASTERN ARKANSAS...WHERE THE AIR IS LESS UNSTABLE
TO THE EFFECTS OF THE SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS
THOSE AREAS EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT THAT WILL BRING A CHANCE OF SEVERE WEATHER THURSDAY WILL
STALL ACROSS CENTRAL LOUISIANA BEFORE MOVING BACK TO THE NORTH AS A
WARM FRONT LATE FRIDAY. THIS FRONT IS EXPECTED TO PASS THROUGH THE
STATE ON SATURDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. A
COLD FRONT WILL THEN MOVE THROUGH THE REGION SUNDAY AND MONDAY FOR A
CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN WESTERN ARKANSAS THIS EVENING
AND IS POSSIBLE IN CENTRAL AND EASTERN ARKANSAS LATER TONIGHT.

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:08 PM CDTTornado WarningLZKScott57 min
May 1, 9:03 PM CDTTornado WarningLZKMontgomery, Polk37 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningLZKPike60 min
May 1, 9:47 PM CDTSevere Thunderstorm WarningLZKMontgomery18 min
May 1, 10:06 PM CDTSevere Thunderstorm WarningLZKMontgomery29 min
May 1, 10:15 PM CDTSevere Thunderstorm WarningLZKClark, Hot Spring60 min
May 1, 10:55 PM CDTTornado WarningLZKClark60 min
May 1, 11:54 PM CDTTornado WarningLZKClark36 min
May 2, 12:47 AM CDTSevere Thunderstorm WarningLZKMarion28 min
May 2, 1:06 AM CDTSevere Thunderstorm WarningLZKBaxter34 min
May 2, 1:22 AM CDTSevere Thunderstorm WarningLZKMarion23 min
May 2, 1:41 AM CDTSevere Thunderstorm WarningLZKBaxter19 min
May 2, 2:07 AM CDTSevere Thunderstorm WarningLZKFulton38 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.